Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 264, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 9, 2014, 3:41 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2014, 3:41 PM CDT (20:41 UTC)
- Expired
- Aug 9, 2014, 4:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 3:45 PM CDT | TORNADO | 5 N St. Francis, KS | LANDSPOUT |
| Aug 9, 3:57 PM CDT | HAIL 1 | S St. Francis, KS | HALF MILE SOUTH OF ST FRANCIS |
| Aug 9, 3:57 PM CDT | TORNADO | 7 Se St. Francis, KS | EMERGENCY MANAGER REPORT OF TOUCHDOWN NEAR THE INTERSECTION OF ROAD I/20. |
| Aug 9, 4:55 PM CDT | TORNADO | 10 Ssw Bird City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 3:03 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 2440 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
940
WUUS53 KGLD 092041
SVRGLD
KSC023-181-092145-
/O.NEW.KGLD.SV.W.0264.140809T2041Z-140809T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM CDT SAT AUG 9 2014
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEYENNE COUNTY IN NORTHWEST KANSAS...
NORTH CENTRAL SHERMAN COUNTY IN NORTHWEST KANSAS...
* UNTIL 445 PM CDT/345 PM MDT/
* AT 340 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF ST. FRANCIS...AND MOVING SOUTHEAST AT 20 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS...WHEELER AND BIRD CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
GOODLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3967 10141 3944 10179 3984 10202 4001 10181
4000 10142
TIME...MOT...LOC 2041Z 315DEG 16KT 3983 10184
HAIL...1.00IN
WIND...70MPH
$$
BULLER1 follow-up statement
241
WWUS53 KGLD 092115
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT SAT AUG 9 2014
KSC023-181-092145-
/O.CON.KGLD.SV.W.0264.000000T0000Z-140809T2145Z/
SHERMAN KS-CHEYENNE KS-
415 PM CDT SAT AUG 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CHEYENNE AND NORTH CENTRAL SHERMAN COUNTIES UNTIL 445 PM CDT/345 PM
MDT/...
AT 412 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHEELER...AND
MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BIRD CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
GOODLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3967 10141 3944 10179 3977 10179 3987 10180
3990 10151
TIME...MOT...LOC 2115Z 315DEG 16KT 3972 10170
HAIL...1.00IN
WIND...60MPH
$$
BULLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:19 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 9, 2:19 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 119 PM MDT SAT AUG 9 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 115 PM MDT SAT AUG 9 2014 UPPER FLOW WILL BE NORTHWEST TONIGHT AND SUNDAY. A SURFACE LOW OVER SOUTHEAST COLORADO WILL SHIFT SOUTHEAST TONIGHT. HIGH PRESSURE WILL BUILD INTO THE HIGH PLAINS TONIGHT AND SUNDAY. A COUPLE OF SHORTWAVES WILL MOVE THROUGH THE FLOW TONIGHT AND SUNDAY. CAPE VALUES WILL REACH 3000J/KG EARLY THIS EVENING. SHEAR WILL VARY FROM AROUND 20KTS IN EASTERN COLORADO TO 25 TO 35 IN NORTHWEST KANSAS. ON SUNDAY CAPE WILL RANGE FROM 800 TO 1400J/KG WITH SHEAR OF 20 TO 25KTS. PRECIPITABLE WATER WILL RANGE FROM 1.00 TO 1.40 WITH STORM MOTION OF 15 KTS FROM THE NORTHWEST. MORNING THUNDERSTORMS IN EASTERN COLORADO HAVE DISSIPATED BUT EXPECT REDEVELOPMENT THIS AFTERNOON AND EVENING NEAR THE SURFACE TROUGH IN EASTERN COLORADO. A FEW STORMS WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. SOME LOCALLY HEAVY RAIN IS POSSIBLE BUT STORM MOVEMENT IS FAST ENOUGH TO MODERATE THE THREAT OF FLASH FLOODING. PLAN TO GO WITH A CHANCE/LIKELY POPS FOR THUNDERSTORMS TONIGHT ACROSS THE FA AND A SLIGHT CHANCE SUNDAY MAINLY OVER THE WESTERN PORTIONS OF EASTERN COLORADO. BOUNDARY LAYER RH INCREASES TO ABOVE 90 PERCENT EARLY SUNDAY MORNING IN THE WESTERN 2/3 OF THE FA. STRATUS AND FOG WILL LIKELY REDEVELOP SO HAVE INCLUDED IT INTO THE GRIDS. MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER AND MID 60S. MAX TEMPERATURES SUNDAY WILL RISE TO THE MID 80S. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 1245 PM MDT SAT AUG 9 2014 ANY STORMS MIGRATING EAST FROM THE FRONT RANGE/PALMER DIVIDE WILL QUICKLY DISSIPATE SUNDAY EVENING WITH LOSS OF DAYTIME HEATING AND QUICKLY DIMINISHING INSTABILITY. STRONG UPPER RIDGE WILL BUILD INTO THE FOUR CORNERS ON MONDAY AND SLOWLY MOVE EAST ACROSS THE ROCKIES THROUGH MID WEEK. INSTABILITY WILL BE LIMITED MAINLY TO EASTERN COLORADO THIS PERIOD AND WITH LITTLE TO NO FORCING ALOFT ONLY ISOLATED/WIDELY SCATTERED DIURNAL STORMS ARE EXPECTED...AGAIN CONFINED MAINLY TO EASTERN COLORADO. THE RIDGE BEGINS TO BREAK DOWN LATE WEEK AND WITH DISTURBANCE COMING OVER THE RIDGE OUT OF THE ROCKIES THUNDERSTORM CHANCES WILL BE INCREASING. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1133 AM MDT SAT AUG 9 2014 VFR CONDITIONS WILL CONTINUE FOR KGLD AND KMCK FOR THE NEXT 24 HOURS. HOWEVER, THERE WILL BE A CHANCE FOR SOME THUNDERSTORMS AT BOTH SITES BY MID AFTERNOON WITH CLEARING TOWARD MIDNIGHT. EARLY SUNDAY MORNING THE FORECAST SOUNDING FOR KMCK INDICATES THE POSSIBILITY OF STRATUS AND FOG AT KMCK. VISIBILITY AND CIGS AT KMCK MAY LOWER TO MVFR FOR A FEW HOURS SUNDAY MORNING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FS LONG TERM...024 AVIATION...FS
Hazardous weather outlook, Aug 9, 3:20 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 220 PM MDT SAT AUG 9 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101345- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 220 PM MDT SAT AUG 9 2014 /320 PM CDT SAT AUG 9 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE ENTIRE TRI STATE AREA. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS. A FEW STORMS MAY PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING THROUGH NEXT FRIDAY. THE THREAT FOR WIDESPREAD SEVERE WEATHER REMAINS LOW THROUGH THESE PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:28 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 47 min |
| Aug 9, 6:45 AM CDT | Dense Fog Advisory | GLD | Cheyenne, Gove, Greeley, Logan, Rawlins, Sheridan and 4 more | 4 hr |
| Aug 9, 3:50 PM CDT | Tornado Warning | GLD | Cheyenne | 25 min |
| Aug 9, 4:01 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 59 min |
| Aug 9, 4:08 PM CDT | Tornado Warning | GLD | Cheyenne, Sherman | 52 min |
| Aug 9, 4:50 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 55 min |
| Aug 9, 4:55 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 37 min |
| Aug 9, 4:59 PM CDT | Tornado Warning | GLD | Cheyenne, Sherman | 46 min |
| Aug 9, 5:16 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 17 min |
| Aug 9, 5:34 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 37 min |
| Aug 9, 5:41 PM CDT | Special Weather Statement | GLD | Sherman | 64 min |
| Aug 9, 6:17 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Rawlins, Sherman, Thomas, Wallace | 58 min |
| Aug 9, 6:29 PM CDT | Tornado Warning | GLD | Logan, Thomas | 31 min |
| Aug 9, 6:38 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 67 min |
| Aug 9, 6:43 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.